Virginia, 2012

Hail in Virginia, March 2, 2012

March 2, 2012 · NWS RNK · 1 event in 1 county or zone

Storms developed ahead of a warm front over the Tennessee Valley with a some cells producing copious amounts of dime to penny-size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Storms developed ahead of a warm front over the Tennessee Valley with a some cells producing copious amounts of dime to penny-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 2, 10:33 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 2, 10:33 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 AM EST FRI MAR 2 2012

.SYNOPSIS...
STRONG LOW PRESSURE WAS OVER ILLINOIS THIS MORNING WITH A WARM
FRONT EXTENDING INTO THE CAROLINAS AND COLD FRONT TRAILING BACK
INTO TEXAS. THIS SYSTEM WILL MOVE INTO THE GREAT LAKES BY SATURDAY
MORNING...PUSHING THE COLD FRONT OFF THE EAST COAST BY LATE
SATURDAY. COOLER HIGH PRESSURE BUILDS IN FOR SUNDAY THROUGH
WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1025 AM EST FRIDAY...

CONTINUING TO WATCH CONVECTION OVER KY AND WV THIS MORNING WITH
POSSIBLE MAJOR SEVERE WX OUTBREAK IN THAT DIRECTION. OUR AREA IN A
SLIGHT RISK FOR SEVERE STORMS...MAINLY STRONG WINDS AND/OR HAIL.
GRIDS UPDATED TO REFLECT MORNING TRENDS BUT NO MAJOR CHANGES
FROM THIS AFTERNOON THROUGH TONIGHT.

FLASH FLOOD WATCH ISSUED...SEE HYDROLOGY SECTION BELOW FOR DETAILS.

AS OF 405 AM EST FRIDAY...

HIGH CLOUDS WERE BEGINNING TO SPREAD ACROSS THE SOUTHERN PART OF
THE FORECAST AREA. THE WARM FRONT EXTENDED FROM WESTERN TENNESSEE
TO SOUTHEAST NORTH CAROLINA. SURFACE DEW POINTS WERE STILL IN THE
20S AND 30S ACROSS THE COUNTY WARNING AREA BUT WILL RISE
DRAMATICALLY TODAY AS THE WARM FRONT MOVES NORTH OF THE AREA BY
LATE THIS AFTERNOON. MODELS STILL SHOWING A WEDGE TYPE AREA OF
RELATIVELY HIGHER STABILITY AT LEAST UNTIL 21Z/4PM THIS AFTERNOON
AS THE FRONT LIFTS NORTH. CHANCE OF THUNDER WILL FOLLOW THE WARM
FRONT AND ONCE FORECAST AREA IS WELL WITHIN THE WARM SECTOR THE
PROBABILITY OF STRONGER STORMS WILL REMAIN UNTIL THE COLD FRONT
GOES THROUGH. EXPECT THE COLD FRONT TO REACH THE FAR WESTERN
COUNTY WARNING AREA LATE TONIGHT.

FOR THIS MORNING THE HRRR...RUC AND LOCAL WRF HAVE SIGNIFICANTLY
SLOWED DOWN THE PROBABILITY OF RAIN COMING IN FROM THE SOUTHWEST
UNTIL AFTER 14Z/9AM. HAVE ALSO LOWERED THE CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FAR WEST BEHIND THE FRONT LATE TONIGHT.
MODELS ARE WELL CLUSTERED WITH THE TIMING OF THE FRONT AND WITH
THE DROP IN 850 MB TEMPERATURES BY MORNING.

AHEAD OF THE FRONT THE LOW LEVEL JET IS FORECAST TO BE AROUND 50
KNOTS...WITH THE LOCAL WRF SHOWING UP TO 65 KNOTS. HAVE ADDED
CHANCE OF GUSTY WINDS TO THE THUNDERSTORMS ALONG AND AHEAD OF THE
FRONT TONIGHT.

TEMPERATURE TREND WILL BE NON DIURNAL TODAY AND TONIGHT SO HOURLY
TEMPERATURES MAINLY FOLLOW THE CHANGES IN TO THE WARM AIR MASS BY
THIS EVENING WITH LITTLE TO KNOW DROP IN TEMPERATURE OVERNIGHT
AHEAD OF THE FRONT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
AS OF 420 AM EST FRIDAY...

COLD FRONT AND BACK EDGE OF WIDESPREAD SHOWERS WITH POSSIBLE
EMBEDDED THUNDERSTORMS EXPECTED TO BE OVER THE SOUTHEASTERN PORTION
OF THE BLACKSBURG FORECAST AREA AROUND DAYBREAK SATURDAY...GRADUALLY
MOVING OFF TO THE EAST AND SOUTH OF THE AREA BY AFTERNOON AS COLD
ADVECTION AND MUCH DRIER LOWER TROPOSPHERIC AIR GRADUALLY
OVERSPREADS THE AREA FROM THE WEST. HOWEVER...GOOD CLEARING ON BACK
EDGE OF CLOUD FIELD MAY BE DELAYED ACROSS SOUTHSIDE VA INTO NORTH
CENTRAL NC UNTIL LATER SATURDAY NIGHT DUE TO WEAK WAVE THAT IS
EXPECTED TO LIFT NORTHEAST ALONG THE EXITING FRONT SATURDAY
AFTERNOON AND NIGHT.

STRONG COLD ADVECTION IN THE MOUNTAINS SHOULD ASSURE THAT DAYTIME
HIGHS ON SATURDAY NOT LIKELY TO BE MUCH MORE THAN A FEW DEGREES
HIGHER THAN TEMPERATURES EXPERIENCED RIGHT AROUND DAYBREAK...MAINLY
UPPER 40S TO MID 50S. EAST OF THE BLUE RIDGE...INCREASING
DOWNSLOPING AND AT LEAST SOME INCREASE IN INSOLATION SHOULD HELP TO
OFFSET CONTRIBUTION OF COLD ADVECTION SUCH THAT HIGHS SHOULD REACH
INTO THE LOWER 60S IN MANY AREAS BEFORE FLAT-LINING OR SLOWLY
FALLING BY MID AFTERNOON.

CONTINUED COLD ADVECTION ON SATURDAY NIGHT SHOULD ALLOW TEMPERATURES
TO FALL BACK INTO THE MID TO UPPER 20S IN MOST MOUNTAIN AREAS...WITH
READINGS IN THE 30S COMMON EAST OF THE BLUE RIDGE WHERE SOME MID AND
HIGH LEVEL CLOUDS MAY PERSIST CLOSER TO THE COASTAL WAVE.

APPROACH OF UPSTREAM CLIPPER AND RESULTING SLIGHT BACKING OF LOW
LEVEL WIND SHOULD SUPPORT AN INCREASE OF CLOUDS IN MOST AREAS ON
SUNDAY...ALONG WITH AN INCREASING THREAT OF MOUNTAIN RAIN/SNOW
SHOWERS AS THE DAY PROGRESSES. LIMITED INSOLATION IN THE MOUNTAINS
SHOULD HELP TO LIMIT DAYTIME HIGH TEMPERATURES TO THE MID 30S TO MID
40S IN MOST AREAS...WITH SOME LOWER TO MID 50S POSSIBLE EAST OF THE
BLUE RIDGE WHERE A BIT MORE INSOLATION IS EXPECTED.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 335 PM EST THURSDAY...

MODELS ARE IN AGREEMENT WITH TRACKING A NORTHERN STREAM CLIPPER FROM
THE UPPER MID WEST SUNDAY EVENING AND OVER THE SOUTHERN APPALACHIANS
MONDAY MORNING. MODELS ARE COLD ENOUGH TO HAVE MOSTLY SNOW IN THE
MOUNTAINS SUNDAY NIGHT AND MONDAY. IF MOISTURE CAN SURVIVE DOWNSLOPE
FLOW EAST OF THE BLUE RIDGE...RAIN WILL EVENTUALLY CHANGE OVER TO
SNOW BY SUNRISE. THE CLIPPER MOVES EAST OF THE AREA MONDAY AFTERNOON
ENDING SNOW THREAT FOR MOST OF THE AREA. COLD NORTHWEST FLOW WILL
BRING WESTERN UPSLOPE SNOW TO THE MOUNTAINS LATE MONDAY MORNING INTO
MONDAY NIGHT.

CURRENT FORECAST TRACK OF THE CLIPPER AND AVAILABLE MOISTURE WILL
BRING THE HIGHEST SNOWFALL TOTALS TO SOUTHEASTERN WEST VIRGINIA.
CLIMATOLOGICAL LY...MARCH CLIPPERS BRING 3-6 INCHES OF SNOW TO RNK NW
AND 1-3 INCHES ACROSS RNK SOUTHWEST MOUNTAINS COUNTIES. A MIXTURE OF
RAIN/SNOW IN THE EAST USUALLY KEEPS SNOWFALL UNDER AN INCH. 12Z
GFS/ECMWF SURPRISING CLOSE ON 24 HOUR SNOWFALL TOTALS SUNDAY NIGHT
INTO MONDAY...2-4 INCHES IN THE WEST TO 0.5-1.5 INCHES IN THE EAST.
A MORE SOUTHERLY TRACK COULD INCREASE AMOUNTS OVER THE AREA OR SHIFT
HIGHER TOTALS TO THE SOUTH WITH THE STRONGER LIFT/MOISTURE. WE STILL
HAVE 4 DAYS TO LOOK AT THIS SYSTEM. NO NEED TO CHANGE PLANS RIGHT
NOW.

ONCE THE CLIPPER EXITS AND UPSLOPE SNOW STOPS MONDAY NIGHT...A BROAD
AREA OF HIGH PRESSURE WILL RESIDE ALONG THE EAST COAST. THIS +1035MB
RIDGE WILL KEEP THE AREA COOL EARLY NEXT WEEK THEN TEMPERATURES
MODERATE TOWARD NORMAL AND ABOVE BY WEEKS END. THIS RIDGE MAY KEEP
THE AREA DRY FOR THE REMAINDER OF THE WEEK AND POSSIBLY INTO THE
WEEKEND.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
AS OF 700 AM EST FRIDAY...

CLOUDS AND PRECIPITATION AHEAD OF A WARM FRONT WILL SPREAD ACROSS
THE AREA FROM THE SOUTHWEST THIS MORNING. CEILINGS WILL LOWER
THROUGHOUT THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH WIDESPREAD MVFR CEILINGS THIS AFTERNOON.

WINDS WILL TURN TO THE SOUTHWEST AS THE WARM FRONT COMES THROUGH.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT...SOME
WITH HEAVY RAIN AND GUSTY WINDS AND IFR CEILINGS AND VISIBILITIES.

HIGH CONFIDENCE WITH TIMING OF COLD FRONT AND WIND SHIFT TO THE
NORTHWEST AFTER 06Z TONIGHT. WINDS WILL BE STRONG AND GUSTY BEHIND
THE FRONT BUT CEILINGS SHOULD BE LIFTING.

ANOTHER SHORT WAVE BRINGS A SECONDARY FRONT AND COLDER AIR IN FOR
MONDAY. EXPECT MOUNTAIN RAIN AND SNOW SHOWERS WITH MVFR
CEILINGS...ESPECIALLY AT BLF AND LWB SUNDAY THROUGH MONDAY. HIGH
PRESSURE WITH DRIER AIR AND VFR CONDITIONS BUILDS IN FOR TUESDAY.

&&

.HYDROLOGY...
HPC HAS SLIGHT RISK OF EXCESSIVE RAINFALL ALONG OUR ABOUT OUR
WESTERN CWA BORDER WITH RAINFALL RATES OF 1 TO 1.5 INCHES
PER HOUR POSSIBLE. HENCE FLASH FLOOD WATCH ISSUED FOR WESTERN
COUNTIES WHICH IS ALSO WHERE HEAVIER RAIN FELL EARLIER THIS WEEK.
TOTAL QPF NOT EXPECTED TO BE BE TOO HIGH...GENERALLY LESS THAN 1
INCH BUT WITH HIGH RATE RAINFALL IN EMBEDDED THUNDERSTORMS
LATER TODAY AND TONIGHT COULD SEE RAPID RUNOFF IN SOME AREA.
SMALL STREAMS MAY RESPOND RAPIDLY IN THE WATCH AREA.

LARGER RIVERS ARE NEARING CREST NOW ON THE MIDDLE JAMES AND
FALLING ON THE GREENBRIER AND UPPER JAMES. FORECAST RAINFALL NOT
EXPECTED TO BRING RIVERS BACK TO FLOOD STAGE BUT MAY PROLONG
RECESSION BY 12 TO 24 HOURS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH LATE
     TONIGHT FOR VAZ007-019-020.
NC...NONE.
WV...FLASH FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH LATE
     TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...AMS/PC
NEAR TERM...AMS/PC
SHORT TERM...WERT
LONG TERM...RCS
AVIATION...WERT
HYDROLOGY...PC
Hazardous weather outlook, Mar 2, 10:36 AM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 AM EST FRI MAR 2 2012

VAZ007-019-020-WVZ042>045-031545-
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
1036 AM EST FRI MAR 2 2012

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH MUCH OF TONIGHT. THE PRIMARY THREAT IS DAMAGING WINDS. AN
ISOLATED TORNADO THREAT EXISTS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

UPSLOPE MOUNTAIN SNOW SHOWERS SUNDAY AND INTO EARLY MONDAY COULD
RESULT IN A FEW INCHES OF SNOW ACCUMULATION ON WESTERN SLOPES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED .

VAZ009>018-022>024-031545-
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-
1036 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND MAINLY TONIGHT. THE PRIMARY THREAT IS DAMAGING WINDS.

HEAVY RAIN WITH SOME STORMS IS ALSO POSSIBLE...WHICH MAY LEAD TO
ISOLATED FLASH FLOODING ON SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ032>035-043>047-058-059-031545-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1036 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT IS DAMAGING WINDS.

HEAVY RAIN IS ALSO POSSIBLE WITH SOME STORMS...WHICH MAY LEAD TO
FLASH FLOODING ON SMALL STREAMS...MAINLY IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 2, 11:11 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1111 AM EST FRI MAR 2 2012

VAZ007-021645-
TAZEWELL VA-
1111 AM EST FRI MAR 2 2012

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...

AT 1108 AM EST...A STRONG THUNDERSTORM WAS LOCATED SOUTHWEST OF
TAZEWELL...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL PRODUCE BRIEF HEAVY RAIN HAIL AND UP TO DIME SIZE
HAIL.

THIS STORM WILL BE NEAR TAZEWELL AROUND 1120 AM...GRATTON AROUND 1130
AM...TIPTOP AROUND 1140 AM AND BOISSEVAIN AROUND 1145 AM.

LAT...LON 3722 8169 3721 8156 3723 8152 3726 8150
      3728 8142 3731 8140 3732 8137 3719 8127
      3717 8127 3715 8133 3713 8127 3711 8126
      3696 8176 3715 8189

PC

The radar

The Roanoke radar (KFCX), 93 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tazewell

When
March 2, 11:53 AM EST
Where
Tazewell County, 1.49 mi SSW of Bluefield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.230, -81.290

Hail reached dime to penny size and covered the ground. Plows were required to clear the roads in Bluefield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372834.